Cardiomyopathy: anthracycline toxicity: practice question

A Pathology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pathology · Cardiomyopathy: anthracycline toxicity

Sample item

A 45-year-old woman treated with doxorubicin for breast cancer two years ago now has exertional dyspnoea, a dilated left ventricle and an ejection fraction of 25%. What is the principal mechanism of her myocardial damage?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Free radical generation by iron-anthracycline complexes injuring myocytes

Anthracyclines form complexes with iron that generate reactive oxygen species, and cardiac myocytes are vulnerable because they have low antioxidant enzyme levels and abundant mitochondria. The damage is dose related and leads to dilated cardiomyopathy. Dexrazoxane, an iron chelator, can reduce this injury.

Option by option

  • A. Coronary artery spasm causing repeated ischaemic necrosis

    Coronary vasospasm is associated with fluoropyrimidines such as 5-fluorouracil and not with anthracyclines.

  • B. Inhibition of dihydrofolate reductase in cardiac muscle

    Inhibition of dihydrofolate reductase is the mechanism of methotrexate and not of doxorubicin cardiotoxicity.

  • C. Free radical generation by iron-anthracycline complexes injuring myocytes (correct)

    Correct. Oxidative injury to myocytes is the established mechanism.

  • D. Immune complex deposition within the myocardial interstitium

    Immune complex deposition is not the mechanism of this drug-related dose-dependent cardiomyopathy.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pathology questions

Questions about this Pathology question

What is the answer to this Pathology question?

The best answer is C, Free radical generation by iron-anthracycline complexes injuring myocytes. Anthracyclines form complexes with iron that generate reactive oxygen species, and cardiac myocytes are vulnerable because they have low antioxidant enzyme levels and abundant mitochondria.

Why is "Coronary artery spasm causing repeated ischaemic necrosis" not the answer?

Coronary vasospasm is associated with fluoropyrimidines such as 5-fluorouracil and not with anthracyclines.

Why is "Inhibition of dihydrofolate reductase in cardiac muscle" not the answer?

Inhibition of dihydrofolate reductase is the mechanism of methotrexate and not of doxorubicin cardiotoxicity.

Why is "Immune complex deposition within the myocardial interstitium" not the answer?

Immune complex deposition is not the mechanism of this drug-related dose-dependent cardiomyopathy.

What concept does this question test?

It tests Cardiomyopathy: anthracycline toxicity in Pathology. The damage is dose related and leads to dilated cardiomyopathy. Dexrazoxane, an iron chelator, can reduce this injury.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Cardiomyopathy: anthracycline toxicity?

Learn each disease as a bundle: cause, key histology, markers, and the clinical hallmark. Then use the flashcards and the other Pathology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.